Alert archive / Colorado / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 481, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 21, 2023, 10:09 PM MDT for El Paso County, Colorado. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2023, 10:09 PM MDT (04:09 UTC)
- Expired
- Jul 21, 2023, 10:45 PM MDT
- In force
- 36 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County El Paso County, CO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 4.2 hours before the alert went out and 328 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 136 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 3935 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
006 WUUS55 KPUB 220409 SVRPUB COC041-220445- /O.NEW.KPUB.SV.W.0481.230722T0409Z-230722T0445Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Pueblo CO Issued by National Weather Service Denver CO 1009 PM MDT Fri Jul 21 2023 The National Weather Service in Pueblo Colorado has issued a * Severe Thunderstorm Warning for... North central El Paso County in east central Colorado... * Until 1045 PM MDT. * At 1008 PM MDT, a severe thunderstorm was located over northern Colorado Springs, moving southeast at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Cimarron Hills and Falcon around 1025 PM MDT. Other locations in the path of this severe thunderstorm include Peterson AFB. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3903 10486 3913 10464 3890 10441 3877 10475 TIME...MOT...LOC 0408Z 327DEG 20KT 3896 10474 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ RPK
2 follow-up statements
627 WUUS55 KPUB 220418 CCA SVRPUB COC041-220500- /O.COR.KPUB.SV.W.0481.230722T0409Z-230722T0445Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Pueblo CO Issued by National Weather Service Denver CO 1018 PM MDT Fri Jul 21 2023 The National Weather Service in Pueblo Colorado has issued a * Severe Thunderstorm Warning for... North central El Paso County in east central Colorado... * Until 1045 PM MDT. * At 1017 PM MDT, a severe thunderstorm was located over northern Colorado Springs, moving southeast at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Falcon, Cimarron Hills and Peterson AFB. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3903 10486 3913 10464 3890 10441 3877 10475 TIME...MOT...LOC 0417Z 326DEG 18KT 3896 10474 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ RPK
587
WWUS55 KPUB 220441
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
Issued by National Weather Service Denver CO
1041 PM MDT Fri Jul 21 2023
COC041-220451-
/O.EXP.KPUB.SV.W.0481.000000T0000Z-230722T0445Z/
El Paso CO-
1041 PM MDT Fri Jul 21 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL EL PASO COUNTY
WILL EXPIRE AT 1045 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3903 10486 3913 10464 3890 10441 3877 10475
TIME...MOT...LOC 0441Z 326DEG 18KT 3886 10466
$$
RPKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:04 PM MDT, 7 hours 5 minutes earlier.
Area forecast discussion, Jul 21, 3:04 PM MDT, 7 hours 5 minutes before
Area Forecast Discussion National Weather Service Pueblo CO Issued by National Weather Service Denver CO 304 PM MDT Fri Jul 21 2023 .SHORT TERM...(This evening through Saturday) Issued at 303 PM MDT Fri Jul 21 2023 Key Messages: 1) Strong to severe thunderstorms still possible in and near the southeast mountains through this evening. Easterly low level flow has maintained 50 to lower 60 dew points into the lower eastern slopes of the southeast mountains. While the atmosphere across the southeast plains remains capped, surface heating across the southeast mountains will be the primary trigger for scattered showers and thunderstorms through this evening. Where dew points maintain in the 50s, SPC MesoAnalysis indicates up to 2000 J/kg of sbCAPE. Meanwhile, low level moisture has mixed out of the San Luis Valley with the Td down to 37 degrees. Effective bulk shears are still running around 30-40 kts given the northwesterly flow aloft, which is sufficient for a severe thunderstorm or two with large hail and damaging winds the primary risk. Risk will be greatest south of highway 50 and nearest the CO/NM border. If storms were to impact the burn scars, flash flooding will be possible with Spring Creek having the greatest risk through 8 PM. Some high res models suggest some convection may fire along the Palmer Divide and drop southward across El Paso county between 6 PM and 8 PM. NAMNest has been particularly persistent with this scenario and this seems to be triggered by energy dropping southward through NW flow. Confidence is not very high but have maintained some isolated pops for this possibility as dew points may return within southeast flow to produce sufficient CAPE and weaken the cap. Overall, think storm strengths will be sub severe, but it could get close. Storms will diminish by 9-10 pm with clearing skies overnight. Not expecting a repeat of stratus across the plains tonight, except perhaps far southeast plains near the KS border. Tomorrow will be warmer and drier, though some isolated thunderstorms across the mountains will still be possible in the afternoon. Thunderstorms will be high based with gusty winds and lightning the primary risk. Temperatures will return to above normal values. .LONG TERM...(Saturday night through Friday) Issued at 303 PM MDT Fri Jul 21 2023 Key Messages 1) Warm to hot weather with warmest weather early next week. 2) Some monsoon moisture moving in especially starting midweek. .Sunday through Friday...It's summer. A ridge of high pressure aloft will move eastward to be centered over Colorado by early next week. The ridge will remain over Colorado next week and flatten the second half of next week. Expect warm to generally hot weather through the period. Monday looks to be the hottest day with highs in the upper 90s to mid 100s on the plains and I25 corridor. Heat advisories may be need on some days, especially earlier in the week. There will be enough mid level moisture for diurnal convection each day, mainly over the mountains and nearby plains. Ensemble means PWATs are initially below normal. A plume of modest monsoon moisture will move into Colorado with the greatest moisture over western and northern Colorado. PWATs increase to near to slightly above normal by the second half of next week. Suspect a few storms could produce locally heavy downpours and WPC day 4 and 5 excessive rainfall outlooks have marginal risk for western Colorado. Do not expect a more widespread heavier rainfall event. On the plains, do not see any significant influx of low level moisture until the end of next week when a cold frontal passage may bring upslope flow. For fire weather, only have some spotty critical fire weather conditions over the San Luis Valley Sunday and Monday. Minimum humidities look to stay mostly above 15 percent and winds will be relatively light. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 303 PM MDT Fri Jul 21 2023 VFR conditions expected at the terminals with isolated thunderstorms confined to the mountains. KALS will have a chance for VCTS this afternoon with gusty erratic thunderstorm outflows possible through 00z before activity shifts south of the area. KCOS could see VCSH between 00z-03z this evening, though confidence is low at this point. Otherwise, expect VFR conditions on Saturday with diurnally driven winds under 15 kts. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KT LONG TERM...PGW AVIATION...KT
Hazardous weather outlook, Jul 21, 11:17 AM MDT, 10 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1117 AM MDT Fri Jul 21 2023 COZ058>089-093>099-221730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1117 AM MDT Fri Jul 21 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated to scattered showers and thunderstorms are expected over the mountains, the San Luis Valley, and the I-25 corridor. Main hazards will be hail up to 1.5 inches in diameter, 60 mph wind gusts, and lightning. Locally heavy rainfall will be possible which could cause flash flooding should storms impact Spring, Junkins, Decker, or Hayden Pass burn scars. The greatest risk window will be from 2 PM to 8 PM. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated to scattered thunderstorms are expected over the mountains throughout the forecast period which include risks for lightning and flash flooding over burn scars. By next Wednesday, likely showers and thunderstorms are expected over the mountains leading increased chances for burn scar flash flooding and lightning. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. 31/31
In the hours before
Special weather statement, Jul 21, 4:35 PM MDT, 5 hours 34 minutes before
Special Weather Statement
National Weather Service Pueblo CO
Issued by National Weather Service Denver CO
435 PM MDT Fri Jul 21 2023
COZ081-082-212300-
Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
435 PM MDT Fri Jul 21 2023
...A strong thunderstorm will impact portions of southern Teller
County through 500 PM MDT...
At 435 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cripple Creek, or 21 miles west of Colorado Springs, moving southeast
at 10 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cripple Creek, Victor and Pikes Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3883 10495 3867 10497 3871 10533 3888 10533
TIME...MOT...LOC 2235Z 297DEG 10KT 3878 10514
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
HIRISSpecial weather statement, Jul 21, 5:13 PM MDT, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Pueblo CO
Issued by National Weather Service Denver CO
513 PM MDT Fri Jul 21 2023
COZ081-083-220000-
Canon City Vicinity/Eastern Fremont County CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
513 PM MDT Fri Jul 21 2023
...A strong thunderstorm will impact portions of southern Teller
County through 600 PM MDT...
At 513 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Cripple Creek, or 28 miles west of Colorado
Springs, moving southeast at 5 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cripple Creek and Victor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3880 10509 3879 10507 3875 10501 3860 10521
3866 10529 3867 10529 3869 10533 3887 10533
3891 10531
TIME...MOT...LOC 2313Z 313DEG 5KT 3878 10527
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
HIRISSpecial weather statement, Jul 21, 6:45 PM MDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Pueblo CO
Issued by National Weather Service Denver CO
645 PM MDT Fri Jul 21 2023
COZ074-088-220130-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
645 PM MDT Fri Jul 21 2023
...A strong thunderstorm will impact portions of southwestern Las
Animas County through 730 PM MDT...
At 645 PM MDT, Doppler radar was tracking a strong thunderstorm over
Segundo, or 16 miles west of Trinidad, moving southeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Segundo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3712 10492 3719 10477 3700 10451 3699 10483
TIME...MOT...LOC 0045Z 308DEG 13KT 3712 10480
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
HIRISSpecial weather statement, Jul 21, 9:18 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Pueblo CO
Issued by National Weather Service Denver CO
918 PM MDT Fri Jul 21 2023
COZ084-085-220400-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
918 PM MDT Fri Jul 21 2023
...Strong thunderstorms will impact portions of northeastern El Paso
County through 1000 PM MDT...
At 918 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Agate to 8 miles north of Ramah to 7 miles east
of Greenland, or along a line extending from 19 miles northwest of
Limon to 85 miles south of Greeley to 22 miles north of Colorado
Springs. Movement was southeast at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Calhan, Ramah, Yoder, Ellicott, Peyton and Rush.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3883 10406 3878 10437 3913 10481 3913 10405
TIME...MOT...LOC 0318Z 312DEG 32KT 3946 10395 3925 10422 3918 10470
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HIRISSpecial weather statement, Jul 21, 9:59 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Pueblo CO
Issued by National Weather Service Denver CO
959 PM MDT Fri Jul 21 2023
COZ084-085-220445-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
959 PM MDT Fri Jul 21 2023
...Strong thunderstorms will impact portions of El Paso County
through 1045 PM MDT...
At 958 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles southeast of Limon to 10 miles south of
Simla to near Air Force Academy, or along a line extending from 30
miles west of Flagler to 74 miles northwest of North La Junta to 9
miles north of Colorado Springs. Movement was south at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Colorado Springs, Fountain, Monument, Air Force Academy, Calhan,
Ramah, Truckton, Yoder, Black Forest, Ellicott, Peyton, Schriever
AFB, Security, Security-Widefield, Falcon, Stratmoor, Gleneagle, Fort
Carson, Peterson AFB and Cimarron Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3865 10405 3864 10485 3872 10486 3874 10485
3877 10487 3900 10490 3905 10493 3908 10491
3913 10429 3913 10405
TIME...MOT...LOC 0358Z 347DEG 26KT 3921 10363 3900 10407 3899 10482
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HIRISThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:56 PM MDT | River Flood Warning | PUB | Prowers | 16 hr |
| Jul 21, 9:18 PM MDT | Special Weather Statement | PUB | El Paso | 42 min |
| Jul 21, 9:34 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 26 min |
| Jul 21, 9:59 PM MDT | Special Weather Statement | PUB | El Paso | 46 min |
| Jul 22, 4:04 AM MDT | Special Weather Statement | PUB | Costilla | 41 min |
| Jul 22, 11:33 AM MDT | Special Weather Statement | PUB | Chaffee | 27 min |
| Jul 22, 2:11 PM MDT | Special Weather Statement | PUB | Las Animas | 34 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.